After images (also known as palinopsia) are visual perceptions that continue to appear in one's vision after exposure to the original image has ceased.    A common form of after image is the bright glow that seems to float in one's vision after looking into a light source for a few seconds. This effect is similar to tracers but differs in that it does not create smooth blurs behind moving objects.
During hallucinogenic experiences, moving objects can produce a trail of overlayed, still images behind their path of motion.       This creates a series of overlayed images of a moving object across one's visual field that progressively fade away. Another common manifestation of this effect is being able to see a residual image of the external environment for several seconds after one closes their eyes before it gradually fades away.
After images are often accompanied by other coinciding effects, such as tracers    and drifting.  They are most commonly induced under the influence of moderate dosages of psychedelic compounds, such as LSD, psilocybin, and mescaline.  However, trailing effects have also been experienced with other drugs of a very different pharmacology, such as GABA potentiators. 
- Kleinman, J. E., Gillin, J. C., & Wyatt, R. J. (1977). A comparison of the phenomenology of hallucinogens and schizophrenia from some autobiographical accounts. Schizophrenia Bulletin, 3(4), 562. | https://dx.doi.org/10.1093/schbul/3.4.560
-  Abraham, H. D. (1983). Visual phenomenology of the LSD flashback. Arch Gen Psychiatry, 40(8), 886-887. | https://jamanetwork.com/journals/jamapsychiatry/article-abstract/493119
-  Abraham, H. D., & Wolf, E. (1988). Visual function in past users of LSD: Psychophysical findings. Journal of Abnormal Psychology, 97(4), 443. | http://psycnet.apa.org/doi/10.1037/0021-843X.97.4.443
- Kawasaki, A., & Purvin, V. (1996). Persistent palinopsia following ingestion of lysergic acid diethylamide (LSD). Archives of Ophthalmology, 114(1), 47-50. | https://doi.org/10.1001/archopht.1996.01100130045007
- Asher, H. (1971). Trailing” phenomenon–a long-lasting LSD side effect. Am J Psychiatry, 127(9), 1233-4. | https://doi.org/10.1176/ajp.127.9.1233
- Schwartz, K. (1997). Nefazodone and visual side effects. The American journal of psychiatry, 154(7), 1038. | Schwartz, K. (1997). Nefazodone and visual side effects. The American journal of psychiatry, 154(7), 1038.
- Lauterbach, E., Abdelhamid, A., & Annandale, J. B. (2000). Posthallucinogen-like visual illusions (palinopsia) with risperidone in a patient without previous hallucinogen exposure: possible relation to serotonin 5HT2a receptor blockade. Pharmacopsychiatry, 33(01), 38-41 | https://doi.org/10.1055/s-2000-8452